Vitamin based protocol for the treatment for lactic acidosis
Nucleoside analogue drugs such as ZDV, d4T and ddI may be associated with a number of side effects such as muscle wasting, pancreatitis, swollen livers due to excess fat deposits and peripheral neuropathy.
Some researchers think that these problems occur because nucleosides damage the energy-producing parts of cells called mitochondria. Large numbers of damaged or malfunctioning mitochondria produce lactic acid (lactate). When high levels of lactic acid in the blood occur, this is known as lactic acidosis. Generally, this condition is uncommon. Indeed, a recent French study suggests that over a period of two years, only about 1% of patients taking anti-HIV therapy develop this complication. People with hepatitis B or C are at increased risk for developing lactic acidosis. Symptoms of lactic acidosis include fatigue, abdominal pain, shortness of breath and nausea. Diagnosis can be difficult but blood tests showing lactate levels of 5 mmol/L or greater and/or bicarbonate levels of 20 mmol/L or lower may identify patients with lactic acidosis:
A team of Dutch doctors have developed a protocol for rescuing their patients with lactic acidosis. The patients receive saline solution infused into a vein. As well, nurses give the following nutrients, infused into a vein, twice daily:
- vitamin B1 – 100 mg
- vitamin B2 – 20 mg
- Niacin (as nicotinamide) – 200 mg
- pantothenic acid – 20 mg
- L-carnitine – 1,000 mg
The doctors continue to prescribe these nutrients until lactate levels “fall below 3 mmol/L”. When this happens they consider switching from intravenous to oral administration of nutrients.
With this regimen some patients have recovered from lactic acidosis in as few as four days, others have taken as long as three weeks. According to the team, an average of 50% of people with lactic acidosis die. When given intravenous nutrients, however, the Dutch doctors have managed to save six out of six patients treated using this protocol.
This protocol was covered in detail in HTB Vol 1, No 7 (October 2000) as a report from the 2nd International Workshop on Adverse Drug Interactions and Lipodystrophy.
The above report follows publication of the protocol in the journal AIDS.
Ref: AIDS 2000;14(17):2801-2803.
Source: CATIE-News. This information was provided by the Community AIDS Treatment Information Exchange (CATIE). For more information, contact CATIE